Arkansas, 2020

Damaging Winds in Arkansas, July 9, 2020

July 9, 2020 · NWS TSA · 4 events in 3 counties and zones

Thunderstorms moved southeast from eastern Kansas during the morning of the 9th. The storms moved through northwestern Arkansas during the mid to late morning, with the strongest storms producing damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms moved southeast from eastern Kansas during the morning of the 9th. The storms moved through northwestern Arkansas during the mid to late morning, with the strongest storms producing damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 9, 5:46 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 9, 5:46 AM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
646 AM CDT Thu Jul 9 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MCS with observed wind gusts in the 30-50KT range early this
morning will continue to slide south southeast into Northeast
Oklahoma and Northwest Arkansas though the morning hours. This
activity should begin to weaken the further southward it
goes...though a period of MVFR conditions and gusty/strong winds
will be possible. The remnants of the MCS look to exit the CWA
early this afternoon with the potential of some additional
redevelopment during the afternoon hours. With uncertainty of
coverage will hold off on extending a mention of thunder past
early afternoon. Otherwise...scattered to broken mid and high
clouds combined with breezy southerly winds are forecast this
afternoon/evening for the CWA. ALso this evening and into
tonight...thunderstorm chances are forecast to continue with the
potential of another MCS. For now will carry Prob30 groups for
Northeast Oklahoma and Northwest Arkansas.

&&

.PREV DISCUSSION... /Issued 329 AM CDT Thu Jul 9 2020/

DISCUSSION...
Severe MCS ongoing across central / eastern KS will continue a SSE
track through the morning and spread across NE OK and much of NW
AR by late morning or early afternoon. The MCS will be well past
peak intensity as it enters the fcst area however a continuation
of strong to isolated svr wind gusts will remain possible
especially across NE OK nearer the plume of deeper precipitable
water noted in GOES imagery. Extensive outflow and convectively
overturned airmass will spread westward and provide slightly
cooler temps today while low level moisture gradually modifies
along and east of the outflow boundary by late afternoon. Data
have continued to suggest the influence of a subtle wave along
remnant sfc boundary and qpf signals from both CAMs and larger
grid scale models raise confidence in at least scattered
convection developing into NE OK during the evening hours. Fcst
soundings are supportive of initial supercell structure with
seasonably strong wind fields and ample instability. Supercell
motion is fcst to be rather slow raising potential for isolated
hvy rainfall totals along with the svr weather threat. Convective
trends into tonight could either be from continued upscale growth
atop the modify outflow boundary or possibly from another storm
complex dropping southeast into the area.

Any storms ongoing early Friday are likely to be confined to
eastern portions of the fcst area with a diminishing trend through
the day with current data suggesting a quiet Friday night.
Saturday has a notable spread in potential with upper ridging
expanding influence eastward while a rather strong wave will be
rounding the eastern side of the ridge axis and driving an
expanding area of convection across the central Plains. The
evolution of this convection and its westward influence remains a
large uncertainty. West of any convection, and/or before its
arrival into the forecast area, temperatures will warm quickly and
excessive heat conditions are probable for portions of the fcst
area. The aforementioned wave will push a weak cold front into the
area and temporarily provide slightly cooler temps for Sunday.
Thereafter, upper ridging expands across much of the southern tier
states and thus begins a prolonged period of hot and humid
conditions which likely continue through much of the upcoming
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   92  75  95  77 /  80  40  20   0
FSM   92  74  96  76 /  80  30  20   0
MLC   93  76  95  76 /  20  20  20   0
BVO   88  73  92  75 /  90  50  20  10
FYV   88  71  90  73 /  90  40  30   0
BYV   88  70  91  71 /  80  40  30  10
MKO   92  74  95  76 /  80  30  20   0
MIO   89  72  93  73 /  90  50  30  10
F10   93  74  95  76 /  30  30  20   0
HHW   93  76  95  76 /   0  10  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....20
Hazardous weather outlook, Jul 9, 3:45 AM CST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
445 AM CDT Thu Jul 9 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-100945-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
445 AM CDT Thu Jul 9 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Morning and again evening and overnight.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Morning through early afternoon.

DISCUSSION...
Widespread thunderstorms will spread across portions of northeast
Oklahoma and northwest Arkansas this morning through early
afternoon. Strong winds will accompany the area of thunderstorms
with isolated severe winds possible. Locally heavy rainfall will
also be possible.  Additional thunderstorms will likely develop
by early evening which may spread into portions of northeast
Oklahoma. These storms will also pose a risk of severe weather
which may continue through the late evening hours.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY and SATURDAY...Thunderstorm and Dangerous Heat Potential.
SUNDAY...No Hazards.
MONDAY through WEDNESDAY...Dangerous Heat Potential.

EXTENDED DISCUSSION...
Thunderstorm chances continue Friday with hot and humid
conditions by afternoon.  Heat index values will climb
further on Saturday with afternoon readings of 105 to 110
degrees likely by Saturday afternoon.  Thunderstorm chances
will increase late Saturday into Saturday night and these
storms may pose a risk of severe weather.
The weather pattern will transition by early next week
with excessive heat expected daily for much of the
upcoming week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 9, 6:25 AM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Tulsa OK
725 AM CDT Thu Jul 9 2020

OKZ054-055-059>061-064-091330-
Tulsa OK-Osage OK-Rogers OK-Pawnee OK-Washington OK-Creek OK-
725 AM CDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROGERS...
SOUTHEASTERN OSAGE...NORTHEASTERN CREEK...SOUTHWESTERN WASHINGTON...
SOUTHEASTERN PAWNEE AND NORTHERN TULSA COUNTIES UNTIL 830 AM CDT...

At 725 AM CDT, strong thunderstorms were located along a line
extending from 2 miles southeast of Blackburn to 4 miles northeast of
Wynona. Movement was southeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations in or near the path include...
Tulsa...                          Sand Springs...
Owasso...                         Skiatook...
Catoosa...                        Collinsville...
Verdigris...                      Hominy...
Cleveland...                      Mannford...
Barnsdall...                      Sperry...
Wynona...                         Avant...
Westport...                       Vera...
Osage...                          Blackburn...
Terlton...                        Keystone State Park...

This includes Interstate 44 between mile markers 205 and 208, between
mile markers 213 and 222, between mile markers 228 and 233, and
between mile markers 240 and 243.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Oklahoma.

LAT...LON 3596 9624 3623 9565 3650 9588 3668 9625
      3635 9668
TIME...MOT...LOC 1225Z 317DEG 30KT 3635 9656 3658 9626
Special weather statement, Jul 9, 6:54 AM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
754 AM CDT Thu Jul 9 2020

OKZ057-058-060>064-066-067-091400-
Tulsa OK-Okmulgee OK-Craig OK-Rogers OK-Delaware OK-Ottawa OK-
Creek OK-Mayes OK-Wagoner OK-
754 AM CDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CRAIG...ROGERS...
NORTHERN DELAWARE...OTTAWA...NORTHEASTERN CREEK...MAYES...WAGONER...
NORTHEASTERN OKMULGEE AND TULSA COUNTIES UNTIL 900 AM CDT...

At 754 AM CDT, strong thunderstorms were located along a line
extending from 3 miles east of Bluejacket to 4 miles south of Foyil
to 5 miles south of Keystone State Park. Movement was southeast at 30
mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Sand Springs...                   Claremore...
Miami...                          Wagoner...
Vinita...                         Baxter Springs...
Jay...                            Pryor...
Owasso...                         Bixby...
Sapulpa...                        Jenks...
Glenpool...                       Coweta...
Pryor Creek...                    Catoosa...
Grove...                          Verdigris...

This includes Interstate 44 between mile markers 203 and 324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern and east central Oklahoma.

LAT...LON 3700 9462 3656 9462 3616 9508 3616 9512
      3612 9512 3607 9518 3585 9565 3586 9577
      3580 9577 3570 9598 3608 9637 3616 9619
      3616 9600 3625 9600 3643 9560 3700 9489
TIME...MOT...LOC 1254Z 316DEG 26KT 3682 9501 3638 9555 3607 9623
Special weather statement, Jul 9, 7:48 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Tulsa OK
848 AM CDT Thu Jul 9 2020

ARZ001-OKZ057-058-060>063-066>070-091445-
Benton AR-Tulsa OK-Adair OK-Muskogee OK-Okmulgee OK-Craig OK-
Cherokee OK-Rogers OK-Delaware OK-Ottawa OK-Mayes OK-Wagoner OK-
848 AM CDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON...
SOUTHEASTERN CRAIG...SOUTHEASTERN ROGERS...DELAWARE...SOUTHEASTERN
OTTAWA...MAYES...NORTHWESTERN ADAIR...WAGONER...CHEROKEE...
NORTHWESTERN MUSKOGEE...NORTHEASTERN OKMULGEE AND SOUTHEASTERN TULSA
COUNTIES UNTIL 945 AM CDT...

At 848 AM CDT, strong thunderstorms were located along a line
extending from 7 miles northeast of Grove to 3 miles west of Rose to
6 miles south of Bixby. Movement was southeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations in or near the path include...
Broken Arrow...                   Muskogee...
Bella Vista...                    Tahlequah...
Wagoner...                        Jay...
Pryor...                          Bixby...
Coweta...                         Pryor Creek...
Grove...                          Fort Gibson...
Gravette...                       Chouteau...
Haskell...                        Inola...
Decatur...                        Locust Grove...
Salina...                         West Siloam Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northwestern Arkansas...and northeastern and east central Oklahoma.

LAT...LON 3673 9462 3650 9462 3650 9432 3600 9472
      3556 9567 3584 9601 3625 9557 3655 9517
      3677 9469
TIME...MOT...LOC 1348Z 311DEG 21KT 3669 9470 3623 9509 3585 9589
Special weather statement, Jul 9, 8:19 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Tulsa OK
919 AM CDT Thu Jul 9 2020

OKZ054-091515-
Osage OK-
919 AM CDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE COUNTY UNTIL
1015 AM CDT...

At 919 AM CDT, a strong thunderstorm was located 4 miles east of Kaw
Lake, moving southeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Fairfax...                        Shidler...
Burbank...                        Grainola...
Foraker...                        Pearsonia...
Southern Kaw Lake...              Webb City...
Apperson...

LAT...LON 3687 9626 3650 9652 3669 9706 3670 9703
      3669 9700 3668 9694 3672 9692 3675 9689
      3675 9687 3674 9683 3677 9682 3677 9679
      3678 9679 3678 9675 3700 9675 3700 9672
TIME...MOT...LOC 1419Z 301DEG 23KT 3679 9678
Special weather statement, Jul 9, 8:27 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Tulsa OK
927 AM CDT Thu Jul 9 2020

ARZ001-010-OKZ063-067>072-091530-
Benton AR-Washington AR-Adair OK-Muskogee OK-Sequoyah OK-Cherokee OK-
Delaware OK-Wagoner OK-McIntosh OK-
927 AM CDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...WASHINGTON...EASTERN
DELAWARE...NORTHEASTERN MCINTOSH...NORTHWESTERN SEQUOYAH...ADAIR...
SOUTHEASTERN WAGONER...CHEROKEE AND MUSKOGEE COUNTIES UNTIL 1030 AM
CDT...

At 927 AM CDT, strong thunderstorms were located along a line
extending from 3 miles southwest of South West City to 2 miles west
of West Siloam Springs to 6 miles southeast of Taft. Movement was
southeast at 30 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations in or near the path include...
Fayetteville...                   Springdale...
Rogers...                         Muskogee...
Bentonville...                    Tahlequah...
Siloam Springs...                 Stilwell...
Bella Vista...                    Lowell...
Farmington...                     Pea Ridge...
Prairie Grove...                  Fort Gibson...
Gentry...                         Elkins...
Tontitown...                      Bethel Heights...
Gravette...                       West Fork...

This includes the following highways,
 Interstate 40 in Oklahoma between mile markers 273 and 297.
 Interstate 49 between mile markers 49 and 93.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northwestern Arkansas...and southeastern, northeastern and east
central Oklahoma.

LAT...LON 3650 9462 3650 9396 3596 9401 3576 9441
      3576 9449 3571 9449 3543 9502 3546 9505
      3540 9509 3532 9524 3568 9559 3622 9469
      3659 9468 3660 9462
TIME...MOT...LOC 1427Z 320DEG 25KT 3647 9464 3618 9465 3568 9547
Special weather statement, Jul 9, 8:47 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Tulsa OK
947 AM CDT Thu Jul 9 2020

OKZ054-091530-
Osage OK-
947 AM CDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OSAGE COUNTY UNTIL 1030
AM CDT...

At 947 AM CDT, a strong thunderstorm was located 9 miles southwest of
Pawhuska, moving southeast at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations in or near the path include...
Pawhuska...                       Hominy...
Barnsdall...                      Wynona...
Osage Hills State Park...         Pearsonia...
Okesa...                          Pershing...
Nelagoney...                      Tallant...

LAT...LON 3654 9672 3686 9646 3670 9601 3626 9621
TIME...MOT...LOC 1447Z 304DEG 28KT 3661 9649

The radar

The Western Arkansas radar (KSRX), 110 km away, was scanning. The volume nearest the first event began at 15:04 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
July 9, 9:06 AM CST
Where
Benton County, 2.03 mi W of Osage Mills
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.282, -94.306

The ASOS at the Northwest Arkansas Regional Airport (XNA) measured 59 mph thunderstorm wind gusts.

Thunderstorm Wind, Washington

When
July 9, 9:11 AM CST
Where
Washington County, 2.8 mi W of Fayetteville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.073, -94.220

Strong thunderstorm wind blew down a tree on the west side of town.

Thunderstorm Wind, Washington

When
July 9, 9:25 AM CST
Where
Washington County, Springdale
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
36.180, -94.130

Strong thunderstorm wind blew down several trees.

Thunderstorm Wind, Crawford

When
July 9, 10:25 AM CST
Where
Crawford County, Alma
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.480, -94.230

Strong thunderstorm wind blew down a tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892246, 892247, 892301, 892302.